Florida, 2010

Tornado and Damaging Wind in Florida, June 18, 2010

June 18, 2010 · NWS MLB · 2 events in 2 counties and zones

A thunderstorm briefly became severe and produced damaging winds, affecting a small area in St. Cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm briefly became severe and produced damaging winds, affecting a small area in St. Cloud. Another strong storm west of Vero Beach produced an outflow boundary which intersected a newly developing cell, resulting in funnel cloud and brief tornado (landspout) touchdown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 18, 8:28 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 18, 8:28 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
928 AM EDT FRI JUN 18 2010

.DISCUSSION...

...SCATTERED-NUMEROUS STRONG STORMS WITH FREQUENT-EXCESSIVE
LIGHTNING AGAIN THIS AFTERNOON...

TODAY...WATER VAPOR IMAGERY CONTINUES TO SHOW A MOISTURE
DISCONTINUITY ALOFT ORIENTED NORTHEAST/SOUTHWEST FROM OFFSHORE
CANAVERAL TO LAKE OKEECHOBEE. THIS BOUNDARY...WHICH HAS DICTATED
WHERE THE INITIAL DEVELOPMENT OF CONVECTION HAS OCCURRED THE LAST
TWO DAYS...HAS PUSHED SLIGHTLY TO THE EAST DURING THE PAST 24
HOURS.  THIS IS REFLECTED IN THE CANAVERAL SOUNDING WHICH SHOWS
HIGHER PRECIPITABLE WATER VALUES (ALMOST 2 INCHES).  ALSO NOTABLE ON
THE TAMPA AND CANAVERAL SOUNDINGS IS THAT THE 700MB TEMP HAS COOLED.
SO EVEN THOUGH 500MB TEMPS HAVE NUDGED UP TO MINUS 7 DEGREES...THERE
WILL BE LESS CONVECTIVE INHIBITION.

SOUTHWEST FLOW SHOULD DELAY THE ONSET OF THE SEA BREEZE ONCE AGAIN
AND EXPECT STORMS ALONG IT TO FIRE EARLY ENOUGH SO THAT COASTAL
SECTIONS WILL HAVE SCATTERED COVERAGE...ESPECIALLY FROM BREVARD
NORTHWARD.  THE TREASURE COAST LOOKS MORE DELAYED AS THE RIBBON OF
DRIER AIR ALOFT LINGERS THERE.  THE SOUNDINGS AND CANAVERAL PROFILER
SHOW SURFACE TO AT LEAST 600MB OF WESTERLY FLOW (ALBEIT WEAK)...SO
SOME OF THE STRONG STORMS OVER INTERIOR SECTIONS WILL BE ABLE TO
MOVE/PROPAGATE BACK ACROSS THE COAST ONCE AGAIN.

RUC ANALYSIS SHOWS A WEAK VORT MAX NEAR NORTHERN SECTIONS AND
SATELLITE PLACES IT ACROSS NORTH VOLUSIA.  SURFACE OBSERVATIONS
INDICATED CONSIDERABLE ALTOCUMULUS...WHICH IS USUALLY A WET SEASON
PRECURSOR FOR ACTIVE CONVECTION.

EXPECT SOME STORMS TO PRODUCE EXCESSIVE LIGHTNING ONCE AGAIN THIS
AFTERNOON...ALONG WITH 50-60 MPH WIND GUSTS AND SMALL HAIL.  SLOWER
MOVING STRONG STORMS WILL ALSO PRODUCE 2-4 INCH RAINFALL AMOUNTS.

ALL OF THIS SAID...THE CURRENT FORECAST LOOKS GOOD AND PLANNING NO
CHANGES.

&&

.AVIATION...EXPECT STORMS TO INITIATE ALONG THE WEST COAST SEA
BREEZE AND MOVE/PROPAGATE TOWARDS INTERIOR TERMINALS EARLY-MID
AFTERNOON.  ADDITIONALLY...THE EAST COAST SEA BREEZE SHOULD BECOME
ACTIVE EARLIER TODAY...ESPECIALLY FROM CANAVERAL NORTH.  THIS MAY
PUSH A BOUNDARY INLAND FAR ENOUGH TO INTERACT WITH WEST COAST
BOUNDARY NEAR THE I-4 CORRIDOR. STRONG STORMS WILL OCCUR AND PRODUCE
FREQUENT TO EXCESSIVE LIGHTNING ALONG WITH WIND GUSTS 35-45 KNOTS.
SUCH CONDITIONS MAY AFFECT GROUND OPERATIONS AT SOME TERMINALS.

&&

.MARINE...
TODAY...(PREVIOUS DISCUSSION) THE SURFACE RIDGE ACROSS SOUTH FLORIDA
WILL PRODUCE A 5-10 KNOT SOUTHWEST FLOW...TURNING ONSHORE IN A 10-12
KNOT E/SE SEA BREEZE. SOME STORMS MAY AFFECT THE INTRACOASTAL WATERS
THIS AFTERNOON INTO EARLY EVE...ESPECIALLY NORTH OF SEBASTIAN INLET.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...LASCODY
LONG TERM....WIMMER
Hazardous weather outlook, Jun 18, 4:55 AM EST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
555 AM EDT FRI JUN 18 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
555 AM EDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DAYTIME HEATING OF A MOIST AIR MASS WILL LEAD TO SCATTERED TO
NUMEROUS LIGHTNING STORMS THIS AFTERNOON. THE PRIMARY FOCUS WILL
BE THE EAST AND WEST COAST SEA BREEZE BOUNDARIES...WITH THE
HIGHEST STORM COVERAGE OCCURRING ACROSS THE INTERIOR. HOWEVER...
COASTAL SECTIONS WILL HAVE A CHANCE FOR STORMS ALONG THE SLOWLY
INLAND MOVING SEA BREEZE WITH SOME ACTIVITY PUSHING BACK TOWARD
THE COAST LATE IN THE DAY.

THE PRIMARY HAZARD WILL BE FREQUENT TO EXCESSIVE LIGHTNING
STRIKES. THOUGH THERE HAVE BEEN NO REPORTS OF PEOPLE BEING
STRUCK BY LIGHTNING THE PAST FEW DAYS...SEVERAL STRUCTURAL FIRES
HAVE BEEN CAUSED BY LIGHTNING. A FEW STORMS MAY ALSO PRODUCE 50-60
MPH WINDS AND SMALL HAIL. YOU SHOULD MOVE INDOORS AT THE FIRST
SIGN OF A DEVELOPING STORM IN YOUR VICINITY.

...FLOOD IMPACT...
WEAK WINDS THROUGH THE ATMOSPHERE WILL LEAD TO VERY SLOW STORM
MOTION. LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED
AGAIN THIS AFTERNOON...CAUSING PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING.

...EXCESSIVE HEAT IMPACT...
AFTERNOON TEMPERATURES IN THE LOWER TO MID 90S COMBINED WITH
TYPICAL FLORIDA SUMMERTIME HUMIDITY VALUES WILL PRODUCE HEAT INDEX
READINGS OF 100 TO 104...BEFORE SOME COOLING OCCURS FROM
THUNDERSTORMS OR ASSOCIATED CLOUD COVER. THOSE WITH OUTDOOR
ACTIVITIES SHOULD BE ALERT FOR SIGNS OF HEAT STRESS AND REMEMBER
TO DRINK PLENTY OF WATER.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS WITH FREQUENT TO EXCESSIVE LIGHTNING AND STRONG
OUTFLOW WINDS WILL OCCUR ACROSS EAST CENTRAL FLORIDA THIS
AFTERNOON. THE GREATEST COVERAGE SHOULD BE INLAND FROM THE COAST
BUT A FEW STORMS MAY PUSH OFFSHORE LATE IN THE DAY.

IF YOU GO BOATING DURING THE FLORIDA WET SEASON...IT IS USUALLY A
GOOD IDEA TO WRAP THINGS UP AROUND MIDDAY...UNLESS YOU ARE
PREPARED TO AVOID OR RIDE OUT A STRONG STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE EXTENDED AS A
WEAK UPPER LEVEL TROUGH OVER THE REGION GIVES WAY TO DEEP EASTERLY
FLOW ACROSS THE PENINSULA EARLY NEXT WEEK. SCATTERED AFTERNOON
LIGHTNING STORMS CAN BE EXPECTED EACH DAY WITH THE MAIN HAZARD
BEING DANGEROUS LIGHTNING STRIKES. THE POSSIBILITY FOR ONSHORE
MOVING NIGHTTIME AND EARLY MORNING SHOWERS AND STORMS WILL
INCREASE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, Jun 18, 12:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
115 PM EDT FRI JUN 18 2010

FLZ045-144-181815-
ORANGE-SOUTHERN LAKE COUNTY-
115 PM EDT FRI JUN 18 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHERN LAKE COUNTY...
WESTERN ORANGE COUNTY...

* UNTIL 215 PM EDT.

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
SOUTHERN LAKE COUNTY NEAR CLERMONT ...MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE BAY HILL...DOCTOR PHILLIPS...UNIVERSAL STUDIOS
AND THE THEME PARKS IN SOUTHWEST ORANGE COUNTY INCLUDING WET N WILD
WATER PARK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2878 8181 2878 8141 2872 8142 2870 8145
      2864 8145 2864 8141 2834 8142 2835 8191
TIME...MOT...LOC 1713Z 286DEG 8KT 2850 8170

67

The radar

The Melbourne radar (KMLB), 59 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Osceola

When
June 18, 1:15 PM EST
Where
Osceola County, 1.34 mi NE of Ashton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
28.265, -81.236

Two thunderstorms merged over St. Cloud and the resultant storm produced a locally damaging microburst. The microburst winds uprooted four trees with diameters of 17 to 24 inches, north of Highway 192 and east of Narcoossee Road. A shed was also damaged on the property.

Tornado, Indian River

When
June 18, 3:54 PM EST
Where
Indian River County, 2.41 mi NW of Vero Beach Airpark
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
27.650, -80.562

A funnel cloud was reported near the intersection of Highway 60 and Interstate 95, west of Vero Beach by several individuals, including a County Sheriff, pilot, Vero Beach Weather Observer and the public. A storm chaser video-taped a brief tornado touchdown in association with the funnel cloud. Radar imagery indicated that the tornado was a landspout which formed as an outflow boundary from strong convection farther west intersected a newly developed storm to the east of the main convection. The tornado touched down in a rural area and no damage occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyThe tornado archive for Florida, 2010Warnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227071, 227727.